West Virginia, 2020

Damaging Winds in West Virginia, June 4, 2020

June 4, 2020 · NWS LWX · 8 events in 5 counties and zones

Thunderstorms initiated along a pressure trough in the lee of the Appalachian Mountains during the mid to late afternoon, and persisted into the evening. Some thunderstorms became severe, producing scattered instances of damaging wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$46,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Thunderstorms initiated along a pressure trough in the lee of the Appalachian Mountains during the mid to late afternoon, and persisted into the evening. Some thunderstorms became severe, producing scattered instances of damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jun 4, 2:30 PM EST, 57 minutes earlier.

Area forecast discussion, Jun 4, 2:30 PM EST, 57 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
330 PM EDT Thu Jun 4 2020

.SYNOPSIS...
Upper level disturbance will slowly move east into the Mid-
Atlantic through Friday. A stronger cold front will then sweep
across the area late Saturday, with Canadian high pressure
building in for Sunday into early next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
Southerly flow has settled over our region advecting warm and moist
air. Plenty of cumulus clouds are observed on satellite while
showers and thunderstorms develop over the higher elevations west of
the Blue Ridge. Also at this time a cluster/ of thunderstorms is
currently located over eastern Ohio and shortwave trough aloft
is located over the Tennessee Valley.

CAPE values are between 1000 and 2000 J/kg, with shear between
20 and 35 knots, and DCAPE near 1000 J/kg. As some of the CAMs
suggest, we are starting with individual pulse storms this
afternoon. These CAMs also suggest these storms will propagate
east across our region as they becomes more linear/multi-
cluster. Then this evening, the line over eastern Ohio will be
approaching our western zones this evening but is questionable
how strong they will remain as they move across the mountains.
Severe Thunderstorm Watch is in effect until 10pm with the main
threats being large hail and damaging winds.

Showers will remain possible across our higher elevations tonight as
upper shortwave moves across.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
Upper shortwave trough will be slowly moving east approaching the
Mid-Atlantic region with a weak surface boundary over us. With warm
and moist air mass in place, enough instability, and the diurnal
heating, additional showers and thunderstorms are expected over our
region. Weaker steering flow and PW values between 1.5 and 2 inches
increase the risk for flooding. As the upper trough pushes east
across our region Friday night, a few showers may linger over us
until it moves away.

Quick moving cold front located over the eastern Great Lakes early
Saturday will move southeast into our region through the day.
Showers and thunderstorms are possible once again over our region.
however westerly flow ahead of the front could inhibit some of the
development. Front will be out of our area on Saturday night and dry
conditions will build into our region behind it.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
Canadian high pressure will build over the region early next week
providing pleasant weather. Sfc high moves offshore with return flow
developing leading to increasing warmth and humidity. Aloft, high
pressure cell will be centered over the area Tue keeping things dry.
The ridge starts breaking down Wed with a weak cold front fcst
to cross the area Thu.

&&

.AVIATION /THURSDAY THROUGH TUESDAY/...
VFR conditions generally expected through Saturday night. Afternoon
and evening showers and thunderstorms today through Saturday
could bring short periods of restrictions over the terminals,
including gusty winds, heavy rain and reduction of VSBY/CIGS.
Conditions will improve behind a front Saturday night.

Fair weather conditions expected through early next week.

&&

.MARINE...
Light winds expected for the rest of today and overnight, however
thunderstorms late this afternoon/evening could trigger Special
Marine Warnings due to gusty winds. A Small Craft Advisory is in
effect for tomorrow over the southern portion of the MD Chesapeake
Bay and lower Tidal Potomac. Winds will decrease on Friday evening
into overnight. Saturday there may be short periods of gusty winds
near SCA criteria during the day. Winds expected to increase behind
a front on Saturday, which may mean SCA possible for Saturday
night.

SCA conditions are possible Sunday in northerly flow.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...Small Craft Advisory from noon to 8 PM EDT Friday for ANZ534-
     537-543.

&&

SYNOPSIS...IMR/RCM
NEAR TERM...IMR
SHORT TERM...IMR
LONG TERM...LFR
AVIATION...IMR/LFR
MARINE...IMR/LFR
Hazardous weather outlook, Jun 4, 2:21 PM EST, 1 hour 6 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
321 PM EDT Thu Jun 4 2020

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-051000-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
321 PM EDT Thu Jun 4 2020

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.

.DAY ONE...This Afternoon and Tonight

Severe Thunderstorm Watch 250 is in effect until 10 PM this
evening for the Baltimore and Washington Metropolitan areas.
Showers and thunderstorms are expected this evening. Scattered
incidents of damaging winds are possible as well as large hail.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Showers and thunderstorms are expected Friday afternoon and
evening. Isolated incidents of flooding are possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this afternoon or evening.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-051000-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
321 PM EDT Thu Jun 4 2020

This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.

.DAY ONE...This Afternoon and Tonight

Severe Thunderstorm Watch 250 is in effect until 10 PM this
evening. Showers and thunderstorms are expected late this
afternoon and evening. Scattered incidents of damaging winds are
possible as well as large hail.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Showers and thunderstorms are expected Friday afternoon and
evening. Isolated incidents of flooding are possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation has been activated.

The radar

The Sterling radar (KLWX), 127 km away, was scanning. The volume nearest the first event began at 20:27 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hardy

When
June 4, 3:27 PM EST
Where
Hardy County, 2.31 mi E of Flats
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
39.175, -78.938

The top of a large tree was blown down along US-220/WV-28 Purgitsville Pike.

Thunderstorm Wind, Mineral

When
June 4, 3:27 PM EST
Where
Mineral County, 2.85 mi SW of Russelldale
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
39.252, -78.969

A tree was blown down at the intersection of Rada Road and Patterson Creek Road.

Thunderstorm Wind, Hampshire

When
June 4, 3:30 PM EST
Where
Hampshire County, 0.67 mi NW of Rada
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
39.278, -78.927

Trees were blown down on Russel Dale Road near Rada Road and on Tony Cook Road near Beaver Run Road.

Thunderstorm Wind, Hampshire

When
June 4, 3:42 PM EST
Where
Hampshire County, 1.86 mi SSE of Junction
Measured
60 kt (69 mph) estimated gust
Property damage
$7,000
Reported by
911 Call Center
Coordinates
39.295, -78.856

Numerous trees were blown down in the Trinity Road vicinity south of Junction.

Thunderstorm Wind, Hampshire

When
June 4, 3:45 PM EST
Where
Hampshire County, 0.41 mi NW of West Romney
Measured
60 kt (69 mph) estimated gust
Property damage
$7,000
Reported by
911 Call Center
Coordinates
39.334, -78.775

Numerous trees were blown down along South Branch River Road in Romney.

Thunderstorm Wind, Morgan

When
June 4, 4:08 PM EST
Where
Morgan County, 0.19 mi NW of Largent
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
39.482, -78.383

A tree was blown down in the 17000 block of Cacapon Road; a tree was blown down in the 1800 block of Constant Run Road.

Thunderstorm Wind, Morgan

When
June 4, 4:22 PM EST
Where
Morgan County, Berkeley Spgs
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
39.630, -78.230

Multiple reports of trees blown down across Morgan County.

Thunderstorm Wind, Berkeley

When
June 4, 4:41 PM EST
Where
Berkeley County, 3.74 mi W of Johnstown
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
911 Call Center
Coordinates
39.575, -78.100

Two trees were blown down onto houses on Onondaga Trail and Tuckahoe Trail.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2020Every state in 2020This day in weather historyWarnings in West Virginia, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 900144, 900145, 900146, 900147, 900149, 900150, 900151, 900152.